×

zbMATH — the first resource for mathematics

Some remarks on multiplication modules. (English) Zbl 0615.13003
Let R be a commutative ring with identity and M a unital R-module. The module M is called a multiplication module provided for each submodule N of M there exists an ideal I of R such that \(N=IM\). Throughout the paper the following characterization of multiplication modules is exploited: M is a multiplication module if and only if for each maximal ideal P of R such that \(M_ P\neq 0\) there exist \(p\in P\) and \(m\in M\) with (1- p)M\(\subseteq Rm\). If M is a sum \(\sum _{\lambda \in \Lambda}M_{\lambda}\quad of\) its submodules \(M_{\lambda} (\lambda \in \Lambda)\) then M being a multiplication module can be characterized in various ways, for example M is a multiplication module if and only if \(M_{\lambda}=(M_{\lambda}:M)M\), \(\lambda\) \(\in \Lambda\), where \((M_{\lambda}:M)=\{r\in R: rM\subseteq M_{\lambda}\}\). In this case \(N=\sum _{\lambda \in \Lambda}(N\cap M_{\lambda})\quad for\) any submodule N of M. If \(N_ i\) (1\(\leq i\leq k)\) is a finite collection of submodules of an R-module M such that \(N_ i+N_ j\) is a multiplication module for all \(1\leq i<j\leq n\) then \(N_ 1+...+N_ k\) is a multiplication module, and, in addition, \(N_ 1,...,N_ k\) are all multiplication modules if and only if \(N_ 1\cap...\cap N_ k\) is a multiplication module. If M is a multiplication module with annihilator J and A, B ideals of R, then AM\(\subseteq BM\) if and only if \(A\subseteq B+J\) or \(M=(B+J):A)M.\)
It is known that any projective ideal is a multiplication module [see W. W. Smith, Can. J. Math. 21, 1057-1061 (1969; Zbl 0183.040)]. It is proved here that any finitely generated multiplication module whose annihilator is generated by an idempotent is projective. An estimate is given for the number of generators of (N:M), where N is a submodule of a multiplication module M, in terms of the numbers of generators of N, M and the annihilator of M. Some of the results of this paper generalize work of A. G. Naoum and M. A. K. Hasan [Arab J. Math. 4, 59- 75 (1983; Zbl 0601.13004) and Arch. Math. 46, 225-230 (1986; Zbl 0573.13001)].

MSC:
13C10 Projective and free modules and ideals in commutative rings
13E15 Commutative rings and modules of finite generation or presentation; number of generators
13F05 Dedekind, Prüfer, Krull and Mori rings and their generalizations
13A05 Divisibility and factorizations in commutative rings
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] D. D. Anderson, Multiplication ideals, multiplication rings, and the ringR(X). Canad. J. Math.28, 760-768 (1976). · Zbl 0343.13009 · doi:10.4153/CJM-1976-072-1
[2] D. D. Anderson, Some remarks on multiplication ideals. Math. Japonica4, 463-469 (1980). · Zbl 0446.13001
[3] Z. A.el-Bast and P. F.Smith, Multiplication modules. To appear in Comm. Algebra. · Zbl 0642.13002
[4] R. W.Gilmer, Multiplicative ideal theory. New York 1972. · Zbl 0248.13001
[5] M. D.Larsen and P. J.McCarthy, Multiplicative theory of ideals. New York 1971. · Zbl 0237.13002
[6] A. G. Naoum andM. A. K. Hasan, On the sum and intersection of finitely generated projective ideals. Arab. J. Math.4, 61-75 (1983). · Zbl 0601.13004
[7] A. G.Naoum and M. A. K.Hasan, On finitely generated projective and flat ideals in commutative rings. Period. Math. Hungar. to appear. · Zbl 0553.13004
[8] A. G. Naoum andM. A. K. Hasan, The residual of finitely generated multiplication modules. Arch. Math.46, 225-230 (1986). · Zbl 0573.13001 · doi:10.1007/BF01194187
[9] W. W. Smith, Projective ideals of finite type. Canad. J. Math.21, 1057-1061 (1969). · Zbl 0183.04001 · doi:10.4153/CJM-1969-116-7
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.